Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 14, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 12, 2018, 5:21 AM PDT. It took effect at Aug 12, 2018, 2:00 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2018, 5:21 AM PDT (12:21 UTC)
- In effect from
- Aug 12, 2018, 2:00 PM PDT
- Expired
- Aug 12, 2018, 6:17 PM PDT
- In force
- 4 hr
- Issued by
- NWS Reno, NV
The text
As transmitted.
302 WWUS85 KREV 121221 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 521 AM PDT Sun Aug 12 2018 CAZ273-NVZ459-130000- /O.NEW.KREV.FW.W.0014.180812T2100Z-180813T0400Z/ /O.NEW.KREV.FW.A.0014.180813T2100Z-180814T0400Z/ Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 521 AM PDT Sun Aug 12 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 2 PM this afternoon to 9 PM PDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for thunderstorms and strong outflow winds is in effect from Monday afternoon through Monday evening. * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties and Western Fire Zone 459 Mineral and Southern Lyon Counties. * Thunderstorms...Scattered thunderstorms this afternoon and evening will produce little rainfall. Storms will be most numerous over Mono and western Mineral Counties. More thunderstorms are possible Monday. * Outflow Winds...Gusts up to 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-271-278-NVZ450-453-458-130000- /O.NEW.KREV.FW.A.0015.180814T1900Z-180815T0700Z/ Surprise Valley California- Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties-Eastern Lassen County-Western Nevada Sierra Front- West Central Nevada Basin and Range-Northern Washoe County- 521 AM PDT Sun Aug 12 2018 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... The National Weather Service in Reno has issued a Fire Weather Watch for thunderstorms and strong outflow winds, which is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Thunderstorms...Scattered thunderstorms are possible Tuesday afternoon and continue well into Tuesday evening. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
724 WWUS85 KREV 122219 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 319 PM PDT Sun Aug 12 2018 CAZ273-NVZ459-131400- /O.CON.KREV.FW.W.0014.000000T0000Z-180813T0400Z/ /O.CON.KREV.FW.A.0014.180813T2100Z-180814T0400Z/ Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 319 PM PDT Sun Aug 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EAST CENTRAL SIERRA AND WEST CENTRAL NEVADA... * AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties and Fire Zone 459 Mineral and Southern Lyon Counties. * Thunderstorms...Scattered thunderstorms this afternoon and evening will produce little rainfall. Storms will be most numerous over Mono and western Mineral Counties. More thunderstorms are possible Monday. * Outflow Winds...Gusts up to 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-271-278-NVZ450-453-458-131400- /O.CON.KREV.FW.A.0015.180814T1900Z-180815T0700Z/ Surprise Valley California- Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties-Eastern Lassen County-Western Nevada Sierra Front- West Central Nevada Basin and Range-Northern Washoe County- 319 PM PDT Sun Aug 12 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Thunderstorms...Scattered thunderstorms are possible Tuesday afternoon and continue well into Tuesday evening. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
327 WWUS85 KREV 130117 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 617 PM PDT Sun Aug 12 2018 CAZ273-NVZ459-130230- /O.CAN.KREV.FW.W.0014.000000T0000Z-180813T0400Z/ /O.CAN.KREV.FW.A.0014.180813T2100Z-180814T0400Z/ Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 617 PM PDT Sun Aug 12 2018 ...RED FLAG WARNING IS CANCELLED THIS EVENING... ...FIRE WEATHER WATCH IS CANCELLED MONDAY... The National Weather Service in Reno has cancelled the Red Flag Warning for this evening. The Fire Weather Watch for Monday has also been cancelled. Showers and thunderstorms have diminished early this evening as they push off the eastern Sierra into western Nevada. Storm coverage for this evening will remain very isolated and mainly on the Nevada side. Stronger storms today that produced lightning also produced wetting rain as they anchored to the terrain. The atmosphere will be similar Monday. While a few dry lightning strikes are possible, much of the lightning will be accompanied by wetting rain once again Monday afternoon. $$ CAZ270-271-278-NVZ450-453-458-131330- /O.CON.KREV.FW.A.0015.180814T1900Z-180815T0700Z/ Surprise Valley California- Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties-Eastern Lassen County-Western Nevada Sierra Front- West Central Nevada Basin and Range-Northern Washoe County- 617 PM PDT Sun Aug 12 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Thunderstorms...Scattered thunderstorms are possible Tuesday afternoon and continue well into Tuesday evening. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 12, 2:55 AM PDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 12, 2:55 AM PDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
255 AM PDT Sun Aug 12 2018
.SYNOPSIS...
Thunderstorms remain possible over the region through Wednesday
with the most widespread activity expected Tuesday. The main
impacts are new fire starts, strong outflow winds, and brief heavy
rain. Daytime temperatures will remain well above average all
week. Smoke and haze remain but will vary considerably from day
to day.
&&
.DISCUSSION...
* Thunderstorm impacts will be the main story over the next few
days. Gradual expansion of coverage northward each day with
Tuesday appearing to be the most active region-wide. Forecast
soundings showing high cloud bases and precipitable water of
0.6 to 0.7". This supports drier storms so our main concern is
new fire starts along with strong and erratic outflow winds.
Can't rule out some heavy rain and flash flooding in storm cores
with motions under 20 mph. Storm risk starts to wane Wednesday
as upper ridge builds back in overhead.
* Temperatures are projected to remain well above normal all
week. Late week is looking quite warm again. It's feasible that
RNO adds another 2-3 100+ days to our already record number for
the year. Running up the score! With so many outdoor events
going on this time of year heat precautions are advised. With
upper ridge building in overhead, a more limited temperature
differential from Sierra to Nevada will keep afternoon zephyr
somewhat muted Thursday onward. In the meantime typical 15-25
mph gusts are anticipated each afternoon.
* Smoke and haze has been thinner the last couple days due to
increased transport winds and fluctuating fire activity. A non-
trivial component to the haze can be attributed to ozone which
is not as straightforward to predict as fine particulates from
smoke plumes. With that said, haze is a good bet at least next
couple days with more dense smoke impacts east/northeast of
Donnell and Lions fires per latest HRRR smoke model.
-Chris
&&
.AVIATION...
Weather impacts today look to be fairly similar to yesterday.
Thunderstorms between CXP/TVL to MMH and HTH will produce
localized MVFR conditions, strong outflow winds to 45 kts, and
lightning. Smoke and haze restrictions to visibility are most
likely in these same areas being downwind of the Donnell and
Lions fires in the Sierra. Elsewhere a more general haze is
anticipated. Gusty afternoon and early evening westerly winds at
RNO,CXP are typical this time of year.
-Chris
&&
.FIRE WEATHER...
The concern is now thunderstorms into midweek. More thunderstorms
are expected the next two days over Mono and western Mineral
Counties. Storm motions look faster than yesterday and there hasn't
been a significant increase in moisture either. With faster storm
motions today and Monday, we expect a better potential for new fire
starts. We will be issuing a Red Flag Warning for these areas for
today and keep it as a Watch for Monday. If the storms still end up
being too wet, the watch can be dropped. Also, the storms really
don't move that much north, perhaps to the Pine Nuts and Virginia
Range into Monday where they will be more isolated.
Thunderstorms are expected to expand north Tuesday to near the
Oregon Border on a more south flow. Moisture is not overly
impressive and storm motions will be around 15 mph. A potential wave
may move through during the afternoon and help trigger scattered
convection across most of the area. Therefore, we issued a Fire
Weather Watch for all areas north of Highway 50 except the Tahoe
Basin. We also left out zones 273/459 as there should be more
moisture to work with finally and more wetting rains. The storms may
continue well into the evening with forcing from this wave. Numerous
fire starts are possible as the storms will have small cores and
also put out wind gusts of 50+ mph.
Wednesday may also be active, but there are more signs in the models
of west to southwest flow Wednesday behind the wave. We will keep an
eye on it for now. X
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Tuesday afternoon through Tuesday
evening NVZ450-453-458.
Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening NVZ459.
Fire Weather Watch from Monday afternoon through Monday evening
NVZ459.
CA...Fire Weather Watch from Tuesday afternoon through Tuesday
evening CAZ270-271-278.
Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening CAZ273.
Fire Weather Watch from Monday afternoon through Monday evening
CAZ273.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:21 AM PDT | Fire Weather Watch | REV | 13 hr | |
| Aug 12, 5:21 AM PDT | Fire Weather Watch | REV | Washoe | 34 hr |
| Aug 12, 3:31 PM PDT | Special Weather Statement | REV | Lyon, Mineral | 119 min |
| Aug 11, 5:20 PM PDT | Special Weather Statement | REV | Mono | 85 min |
Nearby
Red Flag Warnings in Nevada, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.